Alert archive / New York / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 46, NWS Buffalo, NY

July 21, 2009Genesee County, Livingston County, Monroe County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 21, 2009, 4:53 PM EDT for Genesee County, Livingston County, Monroe County, New York. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2009, 4:53 PM EDT (20:53 UTC)
Expired
Jul 21, 2009, 5:28 PM EDT
In force
35 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

Counties Genesee County, NY, Livingston County, NY, Monroe County, NY

The radar

The Buffalo radar (KBUF), 65 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:22 PM EDTTSTM WND DMGCaledonia, NYLINES DOWN IN CALDONIA AND YORK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2009-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2009-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WUUS51 KBUF 212053
SVRBUF
NYC037-051-055-212200-
/O.NEW.KBUF.SV.W.0046.090721T2053Z-090721T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
453 PM EDT TUE JUL 21 2009

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GENESEE COUNTY IN WESTERN NEW YORK
  NORTH CENTRAL LIVINGSTON COUNTY IN WESTERN NEW YORK
  SOUTHWESTERN MONROE COUNTY IN WESTERN NEW YORK

* UNTIL 600 PM EDT

* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  YORK...OR 8 MILES NORTH OF GENESEO...AND MOVING NORTHWEST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CALEDONIA BY 515 PM EDT...
  LE ROY BY 540 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4299 7813 4313 7786 4289 7771 4284 7785
TIME...MOT...LOC 2053Z 147DEG 9KT 4291 7784

$$

HITCHCOCK
1 follow-up statement
000 
WWUS51 KBUF 212128
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
528 PM EDT TUE JUL 21 2009

NYC037-051-055-212138-
/O.CAN.KBUF.SV.W.0046.000000T0000Z-090721T2200Z/
LIVINGSTON NY-GENESEE NY-MONROE NY-
528 PM EDT TUE JUL 21 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE...EAST
CENTRAL GENESEE AND NORTH CENTRAL LIVINGSTON COUNTIES IS CANCELLED...

AT 528 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

PLEASE REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO 
THE NATIONAL WEATHER SERVICE IN BUFFALO.

LAT...LON 4299 7813 4313 7786 4289 7771 4284 7785
TIME...MOT...LOC 2128Z 147DEG 9KT 4298 7790

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:37 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 21, 3:37 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
337 PM EDT TUE JUL 21 2009

.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE ASSOCIATED WITH AN UPPER AIR DISTURBANCE
WILL MOVE NORTHEAST OF OUR REGION OVERNIGHT THEN ANOTHER DISTURBANCE
IS SCHEDULED TO MOVE THROUGH WEDNESDAY NIGHT INTO THURSDAY WITH A
FAIRLY HIGH PROBABILITY OF RAIN. UNSETTLED WEATHER WILL CONTINUE
FROM FRIDAY THROUGH EARLY NEXT WEEK BUT WE CAN STILL EXPECT LENGTHY
RAIN FREE PERIODS. A SOUTHWEST FLOW IN THE UPPER AIR PATTERN FAVORS
AN EXTENDED PERIOD OF NEAR TO ABOVE NORMAL TEMPERATURES.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AN UPPER LEVEL LOW OVER EASTERN OHIO WILL LIFT NORTHEAST ACROSS
THE LOWER GREAT LAKES TONIGHT...THEN DOWN THE SAINT LAWRENCE
VALLEY WEDNESDAY. THIS FEATURE WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON AND THIS
AND EVENING...WITH THE ACTIVITY THEN GRADUALLY WINDING DOWN FROM
SOUTHWEST TO NORTHEAST TONIGHT AND EARLY WEDNESDAY AS THE LOW
LIFTS OFF TO THE NORTHEAST. ACCORDINGLY...WILL CARRY WIDESPREAD HIGH
CHANCE POPS FOR ALL AREAS THROUGH THIS EVENING...THEN WILL GRADUALLY
TAPER THESE BACK THROUGH THE OVERNIGHT AND EARLY MORNING HOURS.

FOLLOWING THE PASSAGE OF THIS FIRST UPPER LOW...GENERALLY DRY AND
FAIR WEATHER IS EXPECTED THROUGH ABOUT MIDDAY WEDNESDAY...THOUGH
GIVEN LIGHT WINDS AND RELATIVELY SMALL TEMPERATURE-DEWPOINT SPREADS
WE COULD SEE SOME PATCHY FOG DEVELOP FOR A TIME LATE TONIGHT...
ESPECIALLY ACROSS PORTIONS OF THE SOUTHERN TIER THAT RECEIVED MORE
RAIN TODAY.

THEREAFTER...THE NEXT UPPER TROUGH AND ASSOCIATED LEAD SHORTWAVE IS
EXPECTED TO PUSH INTO WESTERN SECTIONS DURING THE AFTERNOON. AS
WAS THE CASE TODAY...THIS FEATURE WILL INTERACT WITH INCREASING
DAYTIME INSTABILITY/POSSIBLE LAKE BREEZE BOUNDARIES AND BRING
ANOTHER CHANCE OF CONVECTION TO AREAS FROM THE WESTERNMOST FINGER
LAKES WESTWARD BY MID TO LATE AFTERNOON...THOUGH WEAK TO MODEST
INSTABILITY SHOULD AGAIN GREATLY LIMIT THE POTENTIAL FOR ANY
STRONG/SEVERE STORMS. GIVEN THE CONTINUED SLOWING TREND SEEN IN THE
SHORT TERM MODELS WITH RESPECT TO THE MOVEMENT OF THIS FEATURE...
HAVE SHAVED POPS BACK A BIT TO THE LOW-MID CHANCE RANGE FOR TOMORROW
AFTERNOON...WITH THE HIGHEST VALUES RESERVED FOR CHAUTAUQUA COUNTY.

TEMPS THROUGH THE PERIOD SHOULD AVERAGE RIGHT AROUND NORMAL. LOWS
WILL GENERALLY BE IN THE UPPER 50S TO LOWER 60S TONIGHT...THEN 850
MB TEMPS OF +12 TO +14C SHOULD SUPPORT HIGHS IN THE UPPER HALF OF
THE 70S AND LOWER 80S ON WEDNESDAY.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
THE NAM AND GFS ARE CONSISTENT SWINGING SHORT WAVES NORTHEAST ACROSS
THE REGION WEDNESDAY NIGHT AND THURSDAY AS THE THE UPPER TROUGH
REMAINS ENTRENCHED ACROSS THE UPPER LAKES. PWAT VALUES ARE EXPECTED
TO AVERAGE AROUND 1.5 INCHES. WE WILL GO WITH LIKELY POPS FOR THIS
TIME FRAME CONSIDERING THE INSTABILITY AND FORCING.

CYCLONIC FLOW CONTINUES ALOFT THURSDAY NIGHT AND FRIDAY BUT A
DECREASE IN MOISTURE. WE WILL DROP POPS TO 40 FOR BOTH OF THESE
PERIODS. IT WILL PROBABLY BE RAIN FREE MUCH OF THE TIME.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MEDIUM RANGE MODELS ARE STILL IN FAIR AGREEMENT DURING THIS PERIOD
WITH THE MAIN CONTROLLING FACTOR BEING AN UPPER LOW WITH A MEAN
POSITION FROM THE UPPER GREAT LAKES TO NEAR JAMES BAY. THE GFS
ENSEMBLES INDICATE FAIRLY HIGH CONFIDENCE WITH THIS PATTERN

THE GOOD NEWS WITH THIS PATTERN WILL BE A SOUTHWEST UPPER FLOW
ACROSS OUR REGION WHICH WILL LEAD TO NEAR OR ABOVE NORMAL
TEMPERATURES THAT WE HAVE NOT SEEN SO FAR THIS MONTH. THROUGH THE
20TH...BUFFALO AND ROCHESTER WERE BOTH EXPERIENCING THEIR COLDEST
JULYS ON RECORD. THE BAD NEWS IS THAT THIS PATTERN WILL ALSO LEAD TO
OPPORTUNITIES OF PRECIPITATION.

TIMING OF SHOWER AND THUNDERSTORM THREATS ARE DIFFICULT THIS FAR OUT
BUT AT THIS TIME IT APPEARS THAT FRIDAY NIGHT AND MUCH OF SATURDAY
WILL BE DRY WITH SATURDAY NIGHT AND SUNDAY BEING THE BEST CHANCE OF
GETTING RAINED UPON AS A WEAK FRONTAL BOUNDARY IS SCHEDULED TO MOVE
THROUGH.

WE WILL HAVE TO KEEP CHANCE POPS IN THE FORECAST FOR MONDAY AND
TUESDAY BUT ONCE AGAIN IT SHOULD BE RAIN FREE THE VAST MAJORITY OF
THE TIME.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
AN UPPER LEVEL LOW OVER EASTERN OHIO WILL LIFT NORTHEAST ACROSS
THE LOWER GREAT LAKES TONIGHT...THEN DOWN THE SAINT LAWRENCE VALLEY
WEDNESDAY. THIS FEATURE WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON AND THIS
EVENING...WITH THE ACTIVITY THEN GRADUALLY WINDING DOWN FROM
SOUTHWEST TO NORTHEAST TONIGHT AND EARLY WEDNESDAY AS THE LOW LIFTS
OFF TO THE NORTHEAST. FOLLOWING ITS PASSAGE...GENERALLY DRY WEATHER
IS EXPECTED FOR THE BALANCE OF THE TAF PERIOD.

IN TERMS OF FLIGHT CONDITIONS...GENERAL VFR CONDITIONS ARE
EXPECTED TO CONTINUE THROUGH THE PERIOD...WITH THE EXCEPTION OF
LOCALIZED REDUCTIONS TO MVFR/IFR IN ANY SHOWERS/STORMS THIS
AFTERNOON AND EVENING...AND POSSIBLE IFR/MVFR RESTRICTIONS IN FOG
LATE TONIGHT.

OUTLOOK...
WEDNESDAY NIGHT AND THURSDAY...VFR/MVFR WITH NUMEROUS
SHOWERS/THUNDERSTORMS.
FRIDAY AND SATURDAY...MAINLY VFR.
SUNDAY...VFR/MVFR WITH SCATTERED SHOWERS/THUNDERSTORMS.

&&

.MARINE...
A WEAK SURFACE GRADIENT WILL CONTINUE THROUGH AT LEAST WEDNESDAY
WITH NO HEADLINES NECESSARY. STRONGER WINDS ARE EXPECTED WEDNESDAY
NIGHT AND THURSDAY AS LOW PRESSURE TRACKS NORTHEAST ACROSS SOUTHERN
ONTARIO BUT AT THIS TIME IT APPEARS THAT SMALL CRAFT CRITERIA WILL
NOT BE MET.

MARINERS SHOULD BE ON THE LOOKOUT FOR THUNDERSTORM THREATS
     ESPECIALLY WEDNESDAY NIGHT INTO THURSDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SAGE
NEAR TERM...JJR
SHORT TERM...SAGE
LONG TERM...SAGE
AVIATION...JJR/SAGE
MARINE...SAGE
Hazardous weather outlook, Jul 21, 5:38 AM EDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
538 AM EDT TUE JUL 21 2009

NYZ010>012-019>021-085-220945-
NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
538 AM EDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE THE CHANCE FOR SOME SLOW MOVING THUNDERSTORMS DURING
THE MIDDAY AND AFTERNOON. GIVEN THE INCREASED AMOUNT OF AVAILABLE
MOISTURE...THIS COULD POSE A THREAT FOR ISOLATED HYDROLOGY
PROBLEMS. SOME THUNDERSTORMS THIS AFTERNOON COULD ALSO CONTAIN
SOME SMALL HAIL...PARTICULARLY THOSE NEAR THE PENNSYLVANIA
BORDER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL ONCE AGAIN BE THE CHANCE FOR SOME SLOW MOVING
THUNDERSTORMS WEDNESDAY AFTERNOON INTO THURSDAY. GIVEN A VERY
HUMID AIRMASS AND LIGHT FLOW...THERE WILL BE THE POTENTIAL FOR
SOME HYDROLOGY PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>008-013-014-220945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
LIVINGSTON-ONTARIO-
538 AM EDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE THE CHANCE FOR SOME SLOW MOVING THUNDERSTORMS
WEDNESDAY AFTERNOON INTO THURSDAY. GIVEN A VERY HUMID AIRMASS AND
LIGHT FLOW...THERE WILL BE THE POTENTIAL FOR SOME HYDROLOGY
PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-220945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
538 AM EDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:42 PM EDTAreal Flood AdvisoryBUFLivingston3 hr
Jul 21, 5:27 PM EDTAreal Flood AdvisoryBUFOntario3 hr
Jul 21, 5:50 PM EDTAreal Flood AdvisoryBUFAllegany78 min
Jul 21, 6:07 PM EDTAreal Flood AdvisoryBUFMonroe3 hr
Jul 21, 6:18 PM EDTFlash Flood WarningBUFMonroe108 min
Jul 21, 7:05 PM EDTAreal Flood AdvisoryBUFWayne2 hr
Jul 21, 7:47 PM EDTFlash Flood WarningBUFOntario94 min

Nearby

Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.